Maine, 2021

Hail and Damaging Winds in Maine, June 30, 2021

June 30, 2021 · NWS CAR · 15 events in 3 counties and zones

Thunderstorms developed across Downeast areas through the late morning and early afternoon hours of the 30th in advance of an approaching cold front. producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed across Downeast areas through the late morning and early afternoon hours of the 30th in advance of an approaching cold front. Some of the thunderstorms became severe...producing damaging winds and large hail. The storms crossed Downeast areas...including the coast...through the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 30, 11:53 AM EST, 22 minutes earlier.

Area forecast discussion, Jun 30, 11:53 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1253 PM EDT Wed Jun 30 2021

.SYNOPSIS...
A cold front will begin to cross the region today through
tonight. The front will then slowly cross the Gulf of Maine
later Thursday into Friday. An upper level low will cross the
region Saturday into Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
...Severe Storms Likely across the Highlands to the Downeast
Coast this Afternoon...

12:52PM Update... Watching an area of thunderstorms along a
line ahead of a previous outflow boundary. This line is still
working within a favorable unstable environment with increased
helicity so we are seeing pockets of enhanced updrafts. These
storms will continue to track southeast towards the Washington
county coastline. The air behind these storms will destabilize
once again given the breaks in the clouds. Hi-Res guidance
continues to show a decent environment for severe weather along
and south of the well entrenched boundary over the central FA.
MUCAPE increasing 1500-2500j/kg, 0-3km shear is holding its own
in the 30-40kt range which will be sufficient for storm growth.
Most of the hi-res guidance showing improved SFC-3km LR in the
7-7.5C/km with some suggesting near 8C/km. This will support the
strong to severe storm potential and hence SPC has issued a
Severe Thunderstorm Watch for the entire area except Aroostook.
The tricky part of the watch is the main threat for severe
storms will be in southern & central Piscataquis and central
Penobscot southward. Therefore, changes were made in enhanced
wording to match the severe watch and removed all enhanced
wording across the north. Lastly, adjusted temperatures and dew
points based on current observations and trends.

Previous Discussion...
Scattered strong to severe thunderstorms this afternoon across
the Central Highlands and Interior Downeast. Strong storms may
persist to the coast as well.

Stalled front remains entrenched across the Crown of Maine this
morning. Precip has been light thus far, with less than a tenth
reported across the St. John Valley. Showers will increase in
coverage through the morning. Some convection is noted across
southern Quebec that will make an early arrival to Maine from
Northern Somerset and tracking east towards Southern Aroostook.
With mostly clear skies across Downeast and along the
central/southern NB border, instability will quickly increase
through the morning hours. Increased helicity values will also
be exiting to the east early this morning, but there may be
enough overlap to produce a strong storm with rotation given
modeled hodographs and strong low level turning. Confidence
remains low but nonzero, as EHI and 1/3km helicity remains
elevated along the central and southern New Brunswick border
this afternoon.

Scattered strong to severe thunderstorms will continue to
develop through the afternoon across the Central Highlands down
to the coast. With ample shear and CAPE; damaging winds are the
primary threat. If isolated, organized cells present themselves,
small hail could also result, but high fz levels and very moist
profiles to the sfc will work to inhibit larger hail. As has
been the theme for the past week, the warm, humid air mass will
promote excellent warm rain processes, resulting in heavy
rainfall in any strong showers or storms. Training storms,
especially those over regions that received heavy rainfall
earlier this week, will promote ponding of water in poor
drainage areas and rapid stream rises.

Limitation today will be all of the bottled up warm air aloft
cutting back on mid-level lapse rates. Guidance does advertise
these closer to 6c/km this morning vs. runs on Tues. Regardless,
it may be enough to keep damaging impacts limited to those
isolated cells that check all of the other boxes.

Storms weaken this evening as the front approaches the waters.
Patchy fog may develop overnight over moist ground and cooling
temperatures overnight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A nearly stationary frontal boundary will remain across
Downeast areas Thursday while low pressure moves along the
front. The front will slowly move south across the Gulf of
Maine Thursday night through Friday while several lows track
along the front. However, how rapidly the front moves south
remains uncertain. An upper level trof also begins to approach
Friday. Skies will remain mostly cloudy across the region,
along with a chance of showers. Thursday. Shower chances
Thursday night through Friday will be dependent on how rapidly
the front moves south. The better shower chances Thursday night
through Friday will remain across Downeast areas, closest to
the front and lows moving along the front, with lesser shower
chances northward across the remainder of the forecast area. A
slower frontal movement would keep more extensive showers across
Downeast areas. A more rapid southward movement could focus the
most extensive showers across the Gulf of Maine, rather than
across Downeast areas. The front will move south of the Gulf of
Maine Friday night, while the upper trof approaches. Expect
decreasing shower chances, along with mostly cloudy skies,
Friday night. Temperatures will be at near normal, to slightly
below normal, levels Thursday. Below normal level temperatures
are expected Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
An upper level low will cross the region Saturday through
Sunday, then begin to move east Sunday night. Expect
partly/mostly cloudy skies, along with a chance of showers,
across the region Saturday through Sunday. High pressure will
cross the region Monday with partly cloudy skies. A cold front
will begin to approach later Tuesday, though the exact timing
is still uncertain. A more rapid approach could bring a chance
of showers/thunderstorms Tuesday afternoon and night, while a
slower approach could delay the showers/thunderstorms to
Wednesday. Below normal level temperatures are expected
Saturday/Sunday, with near normal level temperatures
Monday/Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: 18z TAF changes expected. Expect MVFR with pockets
of IFR at sites north of HUL. This is due to low cigs and fog.
Should become primarily MVFR with some brief improvement to low
end VFR. Winds N-NW 5-10kts. VFR elsewhere south of HUL/GNR to
BGR and BHB with the threat of VCTS and CB. HUL to BHB expect
W-SW winds 5-15kts. Stronger storms may contain damaging winds,
large hail and torrential rainfall. MVFR/IFR ceilings expand
southward this evening into Thur morning. BGR and BHB should
remain VFR, outside of BR vis reduction overnight.

SHORT TERM:
Thursday...MVFR/IFR with a chance of showers. North winds around
10 knots across northern areas, variable winds around 10 knots
Downeast.

Thursday night...MVFR/IFR with showers, most numerous Downeast.
Northeast winds 5 to 10 knots.

Friday...VFR/MVFR north, MVFR/IFR Downeast. Showers, most
numerous Downeast. Northeast wind 10 to 15 knots.

Friday night...VFR/MVFR. Decreasing shower chances. Light winds.

Saturday through Sunday...VFR/MVFR with a chance of showers.
Variable winds around 10 knots.

&&

.MARINE...
NEAR TERM: No changes... Below SCA conditions. Thunderstorms
will approach the waters from the west this afternoon and
evening, some may contain strong wind gusts, frequent lightning,
and small hail. Patchy fog develops this evening over the
waters.

SHORT TERM: Winds/seas are expected to remain below small craft
advisory levels Thursday through Friday night. Visibilities will
be reduced in showers and any patchy fog Thursday through
Friday night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Cornwell/Sinko
Short Term...Norcross
Long Term...Norcross
Aviation...Cornwell/Sinko/Norcross
Marine...Cornwell/Sinko/Norcross
Hazardous weather outlook, Jun 30, 3:29 AM EST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
429 AM EDT Wed Jun 30 2021

MEZ001>003-010830-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
429 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...Today and Tonight.

Thunderstorms may become strong this afternoon with gusty winds and
heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ004>006-010-011-015>017-031-032-010830-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
429 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine, North Woods Maine and
Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Scattered strong to severe thunderstorms will be possible this
morning and afternoon. Storms may contain damaging winds, small hail,
and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-010830-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
429 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-010830-
Coastal Hancock-Coastal Washington-
429 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible this afternoon.
Storms may contain gusty winds, small hail, and heavy rainfall. An
isolated damaging wind gusts is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 30, 7:04 AM EST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Caribou ME
804 AM EDT Wed Jun 30 2021

MEZ004>006-301230-
Southeast Aroostook-Northern Piscataquis-Northern Penobscot-
804 AM EDT Wed Jun 30 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
PISCATAQUIS AND NORTH CENTRAL PENOBSCOT COUNTIES...

At 804 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Katahdin Woods and Waters National
Monument to near Mount Katahdin to 7 miles south of Ripogenus.
Movement was east at 45 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Patten, Mount Katahdin, Sherman, Mount Chase, Katahdin Woods and
Waters National Monument, Baxter State Park, Stacyville, Crystal,
Dyer Brook, Hersey and Katahdin Lake.

This includes State Highway 11 near Patten.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4577 6918 4585 6904 4606 6883 4610 6824
      4592 6841 4576 6870 4574 6913
TIME...MOT...LOC 1204Z 260DEG 39KT 4602 6875 4588 6890 4578 6913

Sinko
Special weather statement, Jun 30, 7:26 AM EST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Caribou ME
826 AM EDT Wed Jun 30 2021

MEZ005-006-301300-
Southeast Aroostook-Northern Penobscot-
826 AM EDT Wed Jun 30 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AROOSTOOK
AND NORTH CENTRAL PENOBSCOT COUNTIES...

At 826 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Patten to 7 miles west of Sherman to 8
miles northwest of Millinocket. Movement was east at 45 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Patten, Hodgdon, Sherman, Island Falls, Mount Chase, Haynesville,
Sherman Station, southeastern Katahdin Woods and Waters National
Monument, Linneus, Oakfield, Stacyville, Crystal, Dyer Brook, Hersey,
Glenwood, Grindstone, Silver Ridge, Forkstown, Benedicta and Monarda.

This includes the following highways...
 Interstate 95 between mile markers 251 and 281.
 State Highway 11 between Grindstone and Patten.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4584 6803 4568 6833 4570 6882 4578 6882
      4585 6870 4607 6851 4607 6787
TIME...MOT...LOC 1226Z 269DEG 39KT 4601 6843 4585 6857 4574 6885

Sinko
Special weather statement, Jun 30, 8:21 AM EST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Caribou ME
921 AM EDT Wed Jun 30 2021

MEZ005-006-011-032-301400-
Southeast Aroostook-Central Penobscot-Northern Penobscot-Northern
Washington-
921 AM EDT Wed Jun 30 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
WASHINGTON...SOUTHEASTERN AROOSTOOK AND EAST CENTRAL PENOBSCOT
COUNTIES...

At 920 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Amity to 7 miles south of Medway.
Movement was southeast at 45 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Lincoln, Danforth, Vanceboro, Medway, Springfield, Amity, Topsfield,
Haynesville, Grand Lake Stream, Lakeville, Fowler Township, Dyer
Township, Lincoln Township, Codyville Plantation, Wytopitlock, Reed
Plantation, Enfield, Lee, Mattawamkeag and Chester.

This includes the following highways...
 Interstate 95 between mile markers 225 and 247.
 US Highway 1 between Waite and North Amity.
 State Highway 11 near Medway.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4534 6743 4532 6750 4520 6848 4551 6879
      4595 6783 4591 6776 4588 6781 4582 6776
      4580 6781 4568 6781 4566 6772 4569 6773
      4562 6767 4559 6756 4560 6745 4551 6742
      4549 6751 4542 6747 4538 6742
TIME...MOT...LOC 1320Z 316DEG 38KT 4585 6777 4551 6858

MStrauser
Special weather statement, Jun 30, 10:10 AM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Caribou ME
1110 AM EDT Wed Jun 30 2021

MEZ005-006-010-011-015>017-029>032-301700-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
Including the cities of Millinocket, East Millinocket, Patten,
Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville,
Monson, Blanchard, Lincoln, Howland, Springfield, Bangor, Brewer,
Orono, Old Town, Amherst, Aurora, Dedham, Eastbrook, Great Pond,
Calais, Grand Lake Stream, Wesley, Princeton, Ellsworth,
Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias,
Cherryfield, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro,
and Topsfield
1110 AM EDT Wed Jun 30 2021

...Strong to Severe Thunderstorms Today...

Strong to severe thunderstorms are expected across portions of
central and Downeast Maine this afternoon. Thunderstorms may
contain strong wind gusts, hail, and torrential downpours.

Strong thunderstorms can become severe, producing large hail,
damaging winds, and very heavy rainfall. Continue to monitor the
National Weather Service or your local media outlet for updates on
this developing weather situation.

The radar

The Caribou radar (KCBW), 132 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 30, 12:15 PM EST
Where
Washington County, 0.69 mi S of Pembroke
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.940, -67.170

A tree was toppled on to Leighton Point Road by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Washington

When
June 30, 12:22 PM EST
Where
Washington County, Dennysville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.900, -67.230

A tree was toppled on to Route 86 west of Dennysville by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
June 30, 1:40 PM EST
Where
Penobscot County, Dixmont
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.680, -69.170

Several trees were snapped by wind gusts estimated at up to 60 mph.

Thunderstorm Wind, Hancock

When
June 30, 2:03 PM EST
Where
Hancock County, 0.49 mi W of Bucksport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.570, -68.790

Several trees were toppled on Verona Island...included across Route 1...blocking access to Bucksport. Wind gusts were estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Hancock

When
June 30, 2:05 PM EST
Where
Hancock County, Bucksport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.570, -68.780

Trees were toppled on to wires in town by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Hancock

When
June 30, 2:08 PM EST
Where
Hancock County, 0.49 mi W of Bucksport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.570, -68.790

A large tree was toppled across Route 1...blocking the road...by wind gusts estimated at up to 60 mph.

Thunderstorm Wind, Hancock

When
June 30, 2:08 PM EST
Where
Hancock County, 0.85 mi SW of Bucksport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.560, -68.790

Numerous trees and wires were toppled on to several roads on Verona Island by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Hancock

When
June 30, 2:12 PM EST
Where
Hancock County, 1.2 mi SW of Cranes Corners
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.540, -68.750

Several trees were toppled on to power lines closing portions of Castine Road. Wind gusts were estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Hancock

When
June 30, 2:18 PM EST
Where
Hancock County, 2.09 mi WNW of West Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.560, -68.590

Numerous trees were toppled on to power lines along Route 1 from Orland to Ellsworth by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Hancock

When
June 30, 2:35 PM EST
Where
Hancock County, 0.85 mi SW of Franklin
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.570, -68.240

Ten, estimated 24 inch diameter trees, were toppled by wind gusts estimated at up to 70 mph. Five windows were also blown out of a house...along with damage to a door.

Thunderstorm Wind, Hancock

When
June 30, 4:06 PM EST
Where
Hancock County, Blue Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.420, -68.580

Trees were toppled on to power lines by wind gusts estimated at up to 60 mph.

Thunderstorm Wind, Hancock

When
June 30, 4:17 PM EST
Where
Hancock County, 1.2 mi SE of West Trenton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.420, -68.360

Trees were toppled on to power lines by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Hancock

When
June 30, 4:30 PM EST
Where
Hancock County, 0.49 mi E of Cranberry Isles
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.250, -68.260

A pier was torn from the ground and tossed by wind gusts estimated at up to around 80 mph.

Hail, Hancock

When
June 30, 4:30 PM EST
Where
Hancock County, 0.49 mi E of Cranberry Isles
Measured
1.75 in hail
Reported by
Public
Coordinates
44.250, -68.260

Golf ball size hail occurred.

Thunderstorm Wind, Hancock

When
June 30, 4:30 PM EST
Where
Hancock County, 0.85 mi SW of Islesford
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.260, -68.240

A dozen trees were uprooted along the shoreline of a harbor. Minor damage was reported to boats tied to docks. A few boats suffered damage to their masts and antennas. Wind gusts were estimated at up to around 80 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967315, 967316, 967317, 967318, 967319, 967321, 967323, 967325, 967326, 967328, 967329, 967330, 967331, 967332, 967333.